“At the latest ACTRIMS-ECTRIMS I became aware that it is not only MSers who read and use this blog. A large number of neurologists come to the site for up-to-date information; for example a Boston Neurologist approached me and thanked me for the resource; she said that she uses uses a print-out of our PML risk guide in her clinic. Therefore the following ‘Dear Healthcare Professional’ letter from the manufacturers of interferon-beta will be of interest to our professional readers. It is simply warning neurologists, and MS clinical nurse specialists, of the possibility of a rare, but serious, side effect of interferon beta therapy, namely thrombotic microangiopathy and nephrotic syndrome. We have previously posted on this issue before back in March 2014 and a new cluster of cases in Scotland has raised this as a potential problem with interferon beta treatment.”
“Please note that thrombotic microangiopathy and nephrotic syndrome are serious diseases of the kidney and hence you need to be vigilant of any symptoms or signs of renal problems, in particular blood in the urine (coca-cola urine), frothy or foamy urine due to high protein, swelling of the feet and puffiness around the eyes (low blood protein levels) and hypertension. If you have any of these symptoms and you are on interferon therapy I suggest you contact your MS team for advice.”
Hunt et al. Thrombotic microangiopathy associated with interferon beta. N Engl J Med. 2014 Mar 27;370(13):1270-1. doi: 10.1056/NEJMc1316118.